Alert archive / Maryland / Flash Flood Watches in 2021

Flash Flood Watch 17, NWS Baltimore/Washington

September 16, 20216 counties in Virginia; 9 counties in Maryland

NWS Baltimore/Washington issued this flash flood watch at Sep 16, 2021, 2:44 PM EDT for 6 counties in Virginia; 9 counties in Maryland. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2021, 2:44 PM EDT (18:44 UTC)
Expired
Sep 16, 2021, 9:00 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Flood severity
None

Counties Anne Arundel County, MD, Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA, Loudoun County, VA

The radar

The Sterling radar (KLWX), 45 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood watch went out at Sep 16, 10:46 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 16, 10:46 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1046 AM EDT Thu Sep 16 2021

.SYNOPSIS...
High pressure will remain anchored offshore through the weekend.
Low pressure developing offshore of the Carolinas is expected to
track northward offshore through the end of the week, then another
area of high pressure will build in from the west.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Current thinking remains in line with the
previous forecast. As of 10 AM, a weak surface boundary resides
across southern MD and will lift slowly toward the north and
east over the next several hours. This should serve as the
primary focus for the development of showers and thunderstorms
this afternoon. By peak heating, this boundary should stretch
from along the I-95 corridor into central VA. With weak flow in
place through the low-mid levels and relatively moist profiles
through a deep layer, storms today will be slow moving.
Precipitable water values are currently around 1.5 inches, but
are expected to increase to around 1.8 inches along the I-95
corridor over the next few hours (lower amounts further to the
north and west). While not excessively high in an absolute
sense, those values are anomalously high for this time of year.
Instability will also build over the next few hours, with MLCAPE
values expected to rise to around 1000-1500 J/kg. Given the
slow moving nature of the storms and elevated precipitable water
values, localized instances of flash flooding can't be ruled
out. Still think that the threat will be isolated enough to go
without a watch, but we will continue to assess that potential
over the remainder of the morning. Previous discussion
follows...

A broad ridge remains over the western United States
with a broad trough lifting across the Northeast. Bermuda high
pressure is holding firm offshore while low pressure develops
southeast of North Carolina. The sheared out remnants of
Nicholas are drifting east-northwestward across the Southeast.

The low offshore will move generally northward. Southeasterly
flow around it will continue to advect moisture into the region.
The best moisture transport juxtaposed beneath modest
divergence associated with a weak trailing upper jet looks to
focus from central to southern Maryland west-southwestward into
central Virginia. Although at least scattered showers and
thunderstorms are possible just about anywhere in the region
this afternoon and evening, a general focus may tend to be
toward those aforementioned areas. Given weak steering flow,
high humidity, and moderate instability, some thunderstorms
could produce heavy rainfall resulting in isolated instances of
flooding. The isolated nature of the threat precludes a watch at
the moment, but much like yesterday, trends will need to be
closely monitored. With a lack of stronger shear and more robust
instability, the severe thunderstorm (hail/wind/tornado) risk
appears very low.

Showers and thunderstorms should weaken with the loss of
daytime heating this evening, followed by potential fog
development (some dense) overnight amid a stagnant, late season
tropical airmass.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday looks similar to Thursday, albeit with somewhat weaker
forcing and instability. A chance for showers and a few
thunderstorms will linger, but overall coverage and intensity
appear to be trending downward. Saturday looks similar to
Friday - even less coverage and intensity.

Temperatures will remain above normal through the first half of
the weekend, especially at night given the persistent tropical
airmass in place. This may also result in low clouds and fog,
some of which could be dense late each night into early the
following morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure both at the surface and aloft will build overhead
for Sunday, providing dry conditions for most areas along with
above normal temperatures. There will be patchy fog and low
clouds to start as low-level moisture remains trapped
underneath the nocturnal inversion, and some fog may be dense,
especially in the trapped valleys west of the Blue ridge into the
VA Piedmont.

The surface high and upper-level high will shift toward the Mid-
Atlantic and Northeast coast for Monday and Tuesday, and a return
southeasterly flow will develop. More warm conditions for this time
of year are expected, but with plenty of low-level moisture in
place, this may result in some low clouds and fog during the
overnight and morning hours each day.

A popup shower from limited instability cannot be ruled out Monday
afternoon into Monday night, but most places should be dry since
forcing will be limited and the deeper moisture plume should hold
off to our south and west (around the periphery) of the high.
Moisture may sneak into our western and southern areas Tuesday as
the high inches offshore just a bit, but confidence in that is low
at this time. Will include a slight chance for showers in those
areas for this reason.

For Wednesday and Wednesday night, the upper-level high may break
down a bit and shift to the east as a closed upper-level low and its
associated trough move through the central portion of the CONUS.
Exactly where this low closes off and tracks is still uncertain,
and that will have a significant impact as to how long the upper-
level high can hold on just to our east. If this system is more
progressive, then shower/t-storm chances will increase as a
cold front moves toward the area. However, if the system is more
blocked, then high pressure will continue to bring mainly dry
conditions along with above normal temperatures. Will include
chance pops for Wednesday/Wednesday night given the uncertainty
at this time.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Low clouds and fog late each night into early the following
morning (generally 06z-15z), followed by shower and thunderstorm
chances in the afternoon and evening (generally 18z-00z) will be
the theme the next few days. KCHO/KMRB will stand the best
chance of IFR or lower conditions and possibly dense fog, while
terminals east of the Blue Ridge Mountains stand the best chance
of brief restrictions in showers or thunderstorms.

High pressure will build in for Sunday and Monday bringing
light winds and VFR conditions for most of the time. However,
patchy fog is possible during the overnight and early morning
hours each day, and IFR/subIFR conditions may result. Confidence
is low at this time since slightly drier air may advect in from
the north.

&&

.MARINE...
Generally light northeasterly flow should take over for the next
couple of days. Flow may be enhanced in the vicinity of the
middle Chesapeake Bay and lower tidal Potomac River Friday as
low pressure offshore makes its closest approach. Otherwise,
afternoon and evening shower and thunderstorm chances will be
present each day (though with slightly lower chances each day)
through Saturday; fog, some dense, may also develop each night
and early morning.

High pressure will build near the waters for Sunday and Monday,
and winds should remain below SCA criteria most of the time.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels continue from a southerly flow earlier, but
a lighter northeast flow is expected today and this will allow for
anomalies to fall.

The onshore flow may strengthen for a period Friday before turning
more northerly during the weekend. Water levels may increase some
for Friday into Friday night, and minor flooding is possible.
However, confidence is low since the flow will likely remain north
of east during this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF/KJP
SHORT TERM...DHOF
LONG TERM...BJL
AVIATION...BJL/DHOF
MARINE...BJL/DHOF
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Sep 16, 5:31 AM EDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
531 AM EDT Thu Sep 16 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-170945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
531 AM EDT Thu Sep 16 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening. Some
of the storms may contain heavy rain resulting in isolated instances
of flooding, as well as gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some dense fog may develop early Friday morning, and again
overnight Friday into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-170945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
531 AM EDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening. Some
of the storms may contain heavy rain, resulting in isolated
instances of flooding, especially east of the Blue Ridge and
Catoctin Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some dense fog may develop early Friday morning, and again
overnight Friday into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-170945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
531 AM EDT Thu Sep 16 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some dense fog may develop early Friday morning, and again
overnight Friday into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:40 PM EDTSpecial Marine WarningLWX95 min
Sep 16, 3:21 PM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church6 hr
Sep 16, 3:50 PM EDTFlash Flood Warning Considerable damage threatLWXArlington, Fairfax, City of Alexandria, City of Falls Church3 hr
Sep 16, 4:31 PM EDTAreal Flood WarningLWXFairfax, Prince William, City of Manassas, City of Manassas Park3 hr
Sep 16, 5:31 PM EDTFlash Flood Warning Considerable damage threatLWXFairfax, City of Alexandria67 min
Sep 16, 7:47 PM EDTSmall Craft AdvisoryLWX21 hr
Sep 15, 8:24 PM EDTAreal Flood WarningLWXFrederick, Washington2 hr
Sep 15, 9:38 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford52 min
Sep 16, 5:36 PM EDTAreal Flood WarningLWXCarroll, Frederick, Howard, Montgomery6 hr
Sep 16, 6:00 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore4 hr
Sep 16, 7:07 PM EDTAreal Flood WarningLWXCarroll, Frederick6 hr

Nearby

Flash Flood Watches in Maryland, 2021Flash Flood Watches in Virginia, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.